Format

Send to

Choose Destination
J Dermatol Surg Oncol. 1987 May;13(5):547-50.

Postsclerotherapy hyperpigmentation: a histologic evaluation.

Abstract

Linear or macular pigmentation occurs in 10-30% of patients following sclerotherapy of vessels between 0.1 and 5 mm in diameter. Its occurrence is related to solution strength, vessel fragility, injection pressure, and the type of solution used. This adverse sequela of treatment has been assumed, by some, to represent post-inflammatory hyperpigmentation (incontinence of melanin pigment), and has been said to occur in individuals with this tendency. Histologic data presented in this paper suggest that this phenomenon does not represent melanocytic alteration, but is secondary to extravasation of red blood cells into the dermis following rupture of fragile vessels with resulting deposition of hemosiderin. Therapy has included bleaching agents (hydroquinones), trichloroacetic acid, and phenolic peeling agents with variable success. Eighty percent of patients who experience this adverse sequela will clear spontaneously within 6-24 months. The remaining patients will have persistence of pigmentation for up to 5 years, with a small number of patients having pigmentation persisting 5 years after therapy.

PMID:
3571692
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center